MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.5MM L-D FEM LK PL13H R 286MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 4.5MM L-D FEM LK PL13H R 286MM; PLATE, FIXATION, BONE
Model Number 71800113
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 10/21/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that revision surgery was performed due the plate has broken on the patient during normal use, there has not been any additional intervention.No patient injury or other complications were reported.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The lab analysis concluded that the device fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the device could not bear the imposed patient loading.Fatigue cracking is caused by the plate bearing cyclic stresses in excess of the material endurance limit over a period of time.These stresses may be caused by excessive patient activity prior to full bone union, loads in excess of the material¿s strength, and/or poor bone quality.The medical investigation concluded that no clinical/medical documents were provided for this complaint.The root cause of the breakage cannot be definitively concluded, however excessive stress prior to full bone union cannot be ruled out.Without supporting medical documents, a thorough investigation cannot be performed.Should information become available, this complaint can be re-assessed.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.Some potential probable causes of the event could include material overloading or overstressing.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
4.5MM L-D FEM LK PL13H R 286MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9379251
Report Number1020279-2019-04164
Device Sequence Number535115
Product Code HRS
UDI-Device Identifier03596010520098
UDI-Public03596010520098
Combination Product (Y/N)N
PMA/510(K) Number
K092015
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71800113
Device Catalogue Number71800113
Device Lot Number19CM14926
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/16/2019
Initial Date Received by Manufacturer 10/29/2019
Supplement Date Received by Manufacturer10/29/2019
Initial Report FDA Received Date11/26/2019
Supplement Report FDA Received Date02/26/2020
Patient Sequence Number1